Acid base teaching – Case 4
A 62 year old woman with a long history of respiratory disease was being treated for oedema, with the diuretic frusemide. On admission she was confused and weak.
Her results were:
What is the patient’s acid base disturbance?
Metabolic acidaemia presents with high [H+], significantly low [HCO3-] and low PaCO2.
Loop diuretics inhibit resorption of [Na+] and [Cl-] and produce loss of [K+] through the sodium potassium pump and therefore they cause a metabolic alkalaemia but this is not the only acid base disorder in this case.
Respiratory alkalaemia usually occurs due to hyperventilation of the lungs and results in significant low PaCO2 and a fall in [H+].
This is a metabolic alkalaemia with compensated respiratory acidaemia.
The history suggests a chronic compensated respiratory acidaemia with increased PaCO2 and increased [HCO3-]. Initially the high CO2 caused by her respiratory disease has been compensated by increasing bicarbonate production. However the balance has now swung as H+ is low (more alkali) so this alone does not account for the picture above.
Given the explanations given above, what can you think might account for this lady’s symptoms?
This lady’s symptoms can both be explained by hypokalaemia which causes both muscle weakness and confusion. It can also cause constipation, arrhythmias and muscle cramps.
We have established that the cause for this lady’s blood results above are a combination of a chronic compensated respiratory acidaemia (respiratory disease) and a metabolic alkalemia (loop diuretic).
What are the causes of her confusion?
Please choose any of the answers which apply
This could be causing confusion in this lady. Other classic signs which would make you think of CO2 retention as a cause is facial flushing, hand flapping and drowziness
Whilst hyponatraemia can cause confusion her sodium on the blood gas is 135 which is within the normal range, therefore this would not account for confusion in this case.
Whilst on the blood gas she is hypoxic, many patients with chronic lung disease are used to functioning on lower levels of oxygen. Unless she was overtly short of breath or in respiratory distress. It would be uncommon that this would cause significant confusion.
This is likely to contribute to her confusion and will be caused by the action of her loop diuresis.
What are the effects of Loop Diuretics?
Click to reveal
You stop the Frusemide and cautiously replace her potassium initially intravenously followed by 2 days of oral replacement. Her symptoms resolve with cessation of frusemide however she is concerned that her leg swelling will return.
Would an Aldosterone receptor antagonist be appropriate?
Theoretically, an aldosterone receptor antagonist would stop her from becoming confused and weak as it blocks the resorption of sodium in the collecting duct and thus stops the outflow of potassium from the blood. There is however a risk of metabolic acidaemia with this class of medication and also they are not licenced solely for oedema (are licenced for oedema caused by liver failure).
She is discharged without a loop diuretic with a plan to restart on a lower dose of furosemide 1 week after discharge and repeat blood tests 2 weeks from restarting this medication.
You have now finished this case. Well done.